Nebraska, 2020

High Wind in Nebraska, May 7, 2020

May 7, 2020 · NWS CYS · 1 event in 1 county or zone

High winds spread out of Southeast Wyoming wind corridors into the Southern Nebraska Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds spread out of Southeast Wyoming wind corridors into the Southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 7, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, May 7, 2:00 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Cheyenne WY
300 PM MDT Thu May 7 2020

.SHORT TERM...(This evening through Friday night)
Issued at 221 PM MDT Thu May 7 2020

Main concern this evening will be the wind speeds across the
forecast area. Latest low level water vapor loop was showing very
dry air along the I-80 corridor, especially between Laramie and
Cheyenne. The Vad Wind Profile from Cheyenne was also showing 50
to 55kts in the 1-2km layer with ideal mixing and low level lapse
rates. These strong winds will most likely continue until the
clouds move into the area from the north during the next couple of
hours. As a result, we went and added all of Laramie and southern
Albany counties which includes most of the I-80 corridor into
High Wind Warning until 02z. Scattered diurnal rain showers should
also come to an end across much of the area early this evening.
However, a secondary boundary associated in association with upper
level trof will slide southeast across the high plains. As a
result, we may see a few rain/snow showers develop from Wheatland
to Pine Bluffs after midnight. Meanwhile, surface high pressure
will continue to build into the area tonight and should allow for
some clearing before daybreak. Our last freeze is usually around
May 13-20, so we have elected not hold off on any Frost/Freeze
headlines until then.

Southerly flow will return to the area tomorrow, but it will be
much less wind compared to today. Although, temperatures will not
warm up much more compared to today. Another shortwave and
frontal boundary is progged to move through the forecast area
Friday night. This will most likely bring more rain/snow showers
mainly over the northern Laramie Range, Converse and Niobrara
counties tomorrow night with a surge of more clouds to much of the
area on Friday night.

.LONG TERM...(Friday night through Wednesday)
Issued at 318 AM MDT Thu May 7 2020

Generally unsettled conditions with temperatures sitting within 5
degrees of normal over the course of the week. A few chances at
some light showers to round out the week, with the first real
chance of widespread precipitation expected late Monday and
Tuesday. Otherwise, low temperatures will hover near freezing
this next week as the average last spring freeze season
approaches. The region will finally move into a southerly wind
pattern mid-week next week and temperatures will gradually warm
into the upper 60s and low 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1136 AM MDT Thu May 7 2020

High winds this afternoon and evening will pose problems for
aviation. CYS and RWL are already gusting to 40 knots. Other sites
are sitting at about 20 to 30 knots and will begin increasing as
the day progresses. Winds will start to taper off after 2Z. Next
concern especially in the Nebraska Panhandle early tomorrow
morning will be MVFR ceilings. These will lift to VFR by 18Z.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Thu May 7 2020

Strong winds will persist through the remainder of the afternoon
into the early evening, but relative humidities have generally
ranged from 25 to 30 percent in the Nebraska panhandle this
afternoon. Breezy conditions will return to the area tomorrow and
Saturday with wind speeds of 15 to 25 mph. However, relative
humidities will remain quite marginal with values of 25 to 30
percent through Saturday with afternoon mixing heights of 6000 to
8000ft.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MDT this evening for WYZ110-115>117.

NE...None.
&&

SHORT TERM...REC
LONG TERM...AB
AVIATION...CW
FIRE WEATHER...REC
Hazardous weather outlook, May 7, 2:44 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
344 AM MDT Thu May 7 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-080945-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
344 AM MDT Thu May 7 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind gusts 35 to 45 mph across the Wyoming High Plains and High
Terrain this morning through mid-afternoon. Gusts 25 to 35 mph
expected for the western Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-080945-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
344 AM MDT Thu May 7 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind gusts 45 to 55 mph across the wind-prone areas of Wyoming
this morning through mid-afternoon. Travel may become difficult
for light, high profile vehicles during this period.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, May 7, 1:59 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
05/07/2020  M61 MPH          PLATTE             WY   PUBLIC

            ID: WY1 NAME: I25/US26/US87 - COLEMAN.

&&

AW
Local storm report, May 7, 2:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 4 WSW PINE BLUFFS       41.15N 104.13W
05/07/2020  M60 MPH          LARAMIE            WY   PUBLIC

            ID: K82V NAME: PINE BLUFFS MUNICIPAL
            AIRPORT.

&&

AW
Local storm report, May 7, 2:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 1 NW CHEYENNE           41.16N 104.81W
05/07/2020  M62 MPH          LARAMIE            WY   PUBLIC

            ID: KCYS NAME: CHEYENNE AIRPORT.

&&

AW
Local storm report, May 7, 2:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 11 WSW WARREN AF BASE   41.08N 105.04W
05/07/2020  M71 MPH          LARAMIE            WY   MESONET

            MESONET STATION UP226 10.5 NW NATURAL FORT
            (UPR).

&&

AW
Local storm report, May 7, 2:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 9 SE BUFORD             41.04N 105.15W
05/07/2020  M63 MPH          LARAMIE            WY   MESONET

            MESONET STATION UP204 9.2 SE BUFORD (UPR).

&&

AW
Local storm report, May 7, 2:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST HORSE CREEK 12 SSE      41.25N 105.09W
05/07/2020  M69 MPH          LARAMIE            WY   AMATEUR RADIO

&&

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kimball

When
May 7, 3:00 PM MST
Where
Kimball forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

K1EW - Echo (Pine Bluffs) station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883762.